Article on Red Orbit website 14 June 2008 by By Venkatraman, Ramya Durai, Rajaraman
Errors in medicine administration can be lethal. Neontal, patients receiving chemotherapy and confused elderly patients who are receiving more than five medicines seem to be most vulnerable.
The route of administration and dosage of medicines are of vital importance. Common causes of errors in medicine administration include:
* medicine labelling error
* communication failure
* fatigue (Abeysekera et al 2005).
The Department of Health's document An Organisation with a Memory (DH 2000) reports that 850,000 adverse events may occur each year in the NHS costing more than Pounds 2bn.
To reduce the risk of error, medicines should be prepared for only one patient at a time. Intravenous (IV) medicines should not be prepared at the same time as medicines to be administered via other routes (for example, nasogastric (NG), oral or intrathecal). All medicines whether they are administered via NG or IV should always be clearly labelled with the patient's details including name of the medicine, the dose and the route of administration to avoid confusion. To reduce errors, high risk medicines should be checked with a second qualified person and signed on the prescription chart. This second person should check that it is the correct medicine, the correct dose, the correct frequency, the correct route of administration and the correct patient.
A Spoonful of Sugar (Audit Commission 2001) discussed medicine management in NHS hospitals. The Audit Commission suggests:
* Induction and training of junior doctors regarding medication prescribing and error reporting.
* A focus on near misses to avoid repetition.
* The use of computer technology for avoiding errors from illegible prescribing.
* The integration of clinical pharmacists into clinical teams.
Recommendations from An Organisation with a Memory (DH 2000)*
* Avoiding the use of unsafe abbreviations.
* Reducing polypharmacy.
* Periodic medication reviews.
* Inclusion of the indication for all medications.
* Reading out the prescription and explaining the need to patients.
Electronic prescription systems ('e-prescribing') are a new concept that may help to avoid administering wrong medicines and wrong doses.
Errors in medicine administration can be minimised by applying a systematic approach to administration. Safe administration requires that the correct patient is identified against the prescription (noting allergies and sensitivities), checking the dose with BNF or a pharmacist when there is any doubt, double checking the medications with another qualified staff member together with regular education of staff about the importance of reporting all near misses and adverse events.
Case 1 Route of administration error
A 16 year-old boy presented with polytrauma including a pelvic fracture. A nurse gave soluble paracetamol (1 gram) intravenously by error instead of the nasogastric route. Fortunately, the patient recovered after a few hours without any intervention.
The temporary (bank) staff member was tired. The registrant was unfamiliar with medicines handling and administration. The patient and family were informed fully about the incident, and the bank staff member was cautioned. A decision was made to ensure that all qualified bank staff had undertaken appropriate medicines management training and were competent to administer medicines within that clinical setting.
Case 2 Dosage error
A ventilated 27 week-old premature baby suddenly deteriorated. On examination the baby was found to be inadequately sedated and was trying to take breaths against the ventilator. The ventilator was set to volume control rather than pressure control.
Under stress, the nurse did not label the medications, even though she had completed an IV study day. All nurses and non- nursing qualified staff should receive training and complete competencies before administering any medicines by any route. Wherever possible two registered staff should check medicines for intravenous administration - one of whom should also be the registrant who administers the medication (NMC 2007). After this incident, the nurse was cautioned. The nurse and her colleague who countersigned the CD register had to undergo further training on IV medicine administration and successfully complete their drug administration competency (administration under supervision) and medicine calculations before they were allowed to administer medicines without supervision.
Case 3 Error in frequency of administration
A 30 year-old female, who underwent fixation of a fractured toe with a K-wire, vomited twice in the postoperative period. She had received two doses of cyclizine 50mg at eight hour intervals as recommended in the Special Product Characteristics (SPC) (www.medicines.org.uk). The nurse on the night shift gave a third dose of cyclizine, one hour after the second dose, without looking at the time of the previous dose.
Even though the staff member was fully trained, tiredness and stress caused her to make an error. The staff member was cautioned.
Article concludes by saying "Errors con be minimised by applying a systematic approach to administration." Interesting to note the case studies all talk about "cautioning" staff and retraining. I am not sure this shows any systems were improved.
Monday, June 16, 2008
Errors in Medicine Administration: How Can They Be Minimised?
Posted by Human factors in risk management at 11:59 AM
Subscribe to: Post Comments (Atom)
"Interesting post. Taking stress medications is just one of the fast and easy way out to overcoming stress. Follow these tips at (http://www.howtorelievestress.org) and learn how you can manage your stress better and improve your stress level drastically.
Cavalcade of Risk #54 is up, and your post is in it:
If someone made a mistake, we have to
make sure that they are not repeated. If you sack everyone whoever make mistakes, they wont be anyone to do the job.
Post a Comment